Vermont, 2008Damaging Wind in Vermont, July 1, 2008
July 1, 2008 · NWS ALY · 1 event in 1 county or zone
An unstable air mass, combined with a nearby frontal boundary, led to the development of isolated thunderstorms during Tuesday afternoon on July 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable air mass, combined with a nearby frontal boundary, led to the development of isolated thunderstorms during Tuesday afternoon on July 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 2:39 PM EST, 59 minutes earlier.
Area forecast discussion, Jul 1, 2:39 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
339 PM EDT TUE JUL 1 2008
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL GRADUALLY PASS THROUGH THE
REGION EARLY THIS EVENING. A WEAK AREA OF HIGH PRESSURE WILL BUILD
IN FOR WEDNESDAY WITH GENERALLY DRY CONDITIONS. ON THURSDAY...A COLD
FRONT WILL DROP SOUTHWARD ACROSS THE REGION WITH SHOWERS AND
THUNDERSTORMS LIKELY. THIS FRONT MAY STALL SOUTH OF THE CAPITAL
REGION...WHICH COULD RESULT IN UNSETTLED WEATHER LINGERING INTO THE
HOLIDAY WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ON THE
LEE SIDE OF THE UPPER TROUGH WHERE 90-100KT 300MB JET WAS
ANALYZED PER THE HOURLY RUC13. THESE CELLS WERE DIURNALLY AND
ELEVATION DRIVEN AND WITH THE APPROACH OF SUNSET...THESE CELLS
SHOULD DIMINISH ACCORDINGLY. SAME GOES FOR CLOUD COVER WITH MORE
BREAKS EXPECTED HEADING INTO THIS EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE AFOREMENTIONED UPPER TROUGH FILLS/WEAKENS OVERNIGHT WITH A
MUCH WEAKER SURFACE REFLECTION/CONVERGENCE EXPECTED. WITH A
CYCLONIC FLOW REMAINING ALOFT...ALBEIT IN A WEAKER STATE...STILL
EXPECT SOME CLOUD COVER OVERNIGHT. MODELS AND WATER VAPOR LOOP
STILL SHOW A WEAK SHORT WAVE ACROSS THE DACKS WHICH SLOWLY
MIGRATES ACROSS THE NORTH COUNTRY OVERNIGHT. WILL KEEP THE LOW
POPS HERE AND THE REMAINDER OF THE CWA SHOULD REMAIN DRY.
OVERNIGHT LOWS SHOULD BE QUITE CLOSE TO PREVIOUS NIGHT WITH A VERY
LITTLE CHANGE IN AIR MASS.
UPPER TROUGH FINALLY GETS A NUDGE EAST-NORTHEAST...HOWEVER...THESE
TROUGHS ARE USUALLY SLOWER TO LEAVE AND WILL HOLD A SLIGHT CHANCE
FOR SHOWERS FOR WESTERN NEW ENGLAND WITH DAYTIME HEATING AS
CONVECTIVE TEMPERATURES ARE ONLY IN THE MIDDLE 70S WHICH SHOULD BE
MET BY 15Z. FOR THE DACKS...THE COMBINATION OF THAT WEAK WAVE
LINGERING BY AND MID LEVEL WARM ADVECTION...COULD BE ENOUGH TO
TOUCH OFF A SHOWER AND WILL INCLUDE A LOW POP. WITH THE WARM
ADVECTION EXPECTED...850MB TEMPS CLIMB TOWARD THE MID TEENS BY
DAYS END...EXPECT HIGH TEMPERATURES TO OCCUR QUITE LATE WITH LOW-
MID 80S FOR THE VALLEYS AND UPPER 70S FOR THE HIGHER ELEVATIONS.
IMPRESSIVE WARM ADVECTION AND MOISTURE RETURN IN ADVANCE OF THE
COLD FRONT STREAMS NORTHEAST INTO THE REGION WEDNESDAY NIGHT.
SHOULD BE A TRANQUIL NIGHT WITH SOME AC DEVELOPING WITH LOWS
GENERALLY INTO THE LOWER 60S FOR THE VALLEYS AND AROUND 60 FOR THE
ELEVATIONS.
AN ACTIVE WEATHER DAY MAY BE UNFOLDING FOR THURSDAY AS A COLD
FRONT TRACKS EAST-SOUTHEAST. FAVORABLE SHEAR ENVIRONMENT ALONG
WITH MLCAPES NEAR 1000 J/KG PER THE GFS/NAM AND THE TIME OF DAY
ALL POINT TOWARD THE POTENTIAL FOR SEVERE WEATHER. THIS CONTINUES
ALONG THE LINE FROM SPC SWODY3 ISSUED EARLIER AND WILL KEEP THE
HWO AS STATED. THE FROPA OCCURS DURING THE EVENING HOURS AS A
NARROW RIDGE OF HIGH PRESSURE BUILDS FROM THE GREAT LAKES INTO
LAKE ONTARIO OVERNIGHT.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A RELATIVELY NICE 4TH OF JULY IS IN STORE...WITH HIGH PRESSURE
SITTING OVER THE GREAT LAKES...AND A COLD FRONT HAVING PUSHED SOUTH
OF NEW YORK STATE. WAVES OF LOW PRESSURE WILL FORM ALONG THIS
FRONT...AND COULD TOUCH OFF SCATTERED LATE AFTERNOON SHOWERS DURING
THE DAY...MAINLY ACROSS THE SOUTHERN ZONES FRI AND FRI NGT...BUT
HIGH PRESSURE WILL BE THE DOMINANT INFLUENCE. GFS-DRAWN
PERTURBATIONS IN THE 500 MB FLOW AND POOLING RHS SUGGEST POPCORN
STYLE SHOWERS AND THUNDERSTORMS ON MON...WITH NO ORGANIZED LIFTING
MECHANISM FOR ANYTHING BEYOND THE GARDEN VARIETY. GFS HAS AMOUNTS
AVERAGING BETWEEN A QUARTER AND THREE QUARTERS OF AN INCH. ECMWF-HI
RES IS SOMEWHAT LOWER ON AMOUNTS. COLD FRONT APPROACHES FROM THE
NORTHWEST...TO AFFECT THE AREA TUESDAY NGT WITH PERHAPS MORE
ORGANIZED ACTIVITY.
USING MOSGUIDE...HIGH TEMPS MOSTLY IN THE 70S DAY 4 WARM TO THE
LOWER AND MID 80S BY DAYS 7 AND 8...THOUGH SLIGHTLY COOLER IN THE
MTNS. THIS BACKS IT OFF EARLY ON FROM MEX...WHICH WANTS TO HEAT
THINGS UP FASTER. LOW TEMPS SEVERAL DEGREES COOLER THAN THE MEX
OVERALL.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SCT SHRA/TSRA HAVE DEVELOPED OVER THE HIGHER TERRAIN SO FAR EARLY
THIS AFTN. WITH THIS ACTIVITY MOVING NORTHEASTWARD...IT COULD PASS
NEAR ANY OF THE TERMINALS THROUGH EARLY EVENING...SO HAVE INCLUDED A
VCSH WITH A CB APPENDAGE AT ALL TERMINALS. INSTABILITY PARAMETERS
AREN/T OVERLY IMPRESSIVE...AND WITH WEAK SHEAR/MODEST LAPSE
RATES...AREN/T ANTICIPATING MUCH SEVERE WX...HOWEVER...ANY STORM
COULD CONTAIN SMALL HAIL...A HEAVY BURST OF RAINFALL...AND
OCCASIONAL CLD TO GROUND LTG STRIKES. T-STORM ACTIVITY WILL WANE
WITH THE LOSS OF HEATING AFTER 00Z. CLOUDS WILL BEGIN TO BREAK UP TO
SCT ACROSS THE REGION AS THE UPPER LEVEL TROUGH MOVES EASTWARD...AND
ALONG WITH LIGHT WINDS...WILL ALLOW FOR DECENT RADIATIONAL COOLING
TO TAKE PLACE. ALTHOUGH DEWPOINTS WILL BE LOWER THAN RECENT
NIGHTS...CAN STILL EXPECT SOME FOG/MIST TO TAKE PLACE...MAINLY AT
KPOU AND KGFL. FOG WILL LIKELY OCCUR AFTER 06Z AND WILL DROP TO AT
LEAST MVFR LEVELS. WILL HAVE TO SEE HOW QUICKLY TEMPS DROP THIS
EVENING AND HOW MUCH RAINFALL OCCURS THIS AFTN /WHICH WOULD ADD
ADDITIONAL LOW LEVEL MOISTURE TO THE BOUNDARY LAYER/ TO ADDRESS THE
POSSIBILITY OF IFR FOG AT ANY OF THE TERMINALS FOR LATER TONIGHT.
AFTER SUNRISE TOMORROW...ANY FOG/MIST WILL DISSIPATE ALLOWING FOR
VFR CONDITIONS TO RETURN AND MOSTLY SUNNY SKIES TO PREVAIL
THROUGHOUT THE WAY ON WEDNESDAY.
OUTLOOK...
WED PM...VFR...NO SIG WX.
THU...VFR-MVFR...SHRA/TSRA LIKELY.
FRI THROUGH SAT...VFR-MVFR...CHC -SHRA ESP SOUTH OF KALB
&&
.FIRE WEATHER...
SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE HIGHER
ELEVATIONS... ARE EXPECTED DECREASE THIS EVENING. OVERNIGHT THROUGH
WEDNESDAY WILL FEATURE MAINLY DRY WEATHER WITH WEAK HIGH PRESSURE
IN CONTROL /THERE MAY BE A STRAY SHOWER WEDNESDAY AFTERNOON/. A
BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS ARRIVES THURSDAY ALONG
A COLD FRONT THAT WILL BE PASSING THROUGH.
RELATIVE HUMIDITY RECOVERY TO NEAR 100 PERCENT
TONIGHT...ESPECIALLY IN AREAS WHERE RAIN OCCURRED. MINIMUM RH
VALES WILL BE LOWER ON WEDNESDAY...MAINLY BETWEEN 40 AND 50
PERCENT.
WINDS WILL BECOME LIGHT AND VARIABLE TONIGHT. ON WEDNESDAY WINDS
WILL BECOME SOUTHWEST BETWEEN 6 TO 12 MPH.
THE KEETCH BYRAM DROUGHT INDEX WAS LESS THAN 300 FOR THE ENTIRE
REGION.
&&
.HYDROLOGY...
NO HYDRO PROBLEMS EXPECTED OVER THE NEXT COUPLE OF DAYS. WIDELY SCATTERED
DIURNAL CONVECTION WILL DIMINISH THIS EVENING. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS WILL OCCUR THURSDAY AS A COLD FRONT
APPROACHES AND MOVES ACROSS REGION. PRECIPITABLE WATER VALUES
AHEAD OF THE BOUNDARY WILL INCREASE TO 1 1/2 TO 1 3/4 INCHES
RESULTING IN SOME VERY HEAVY DOWNPOURS. THE OUTLOOK FOR THE
HOLIDAY WEEKEND IS UNCERTAIN ESPECIALLY ACROSS THE SOUTHERN HALF
OF THE FORECAST AREA /JUST SOUTH OF THE CAPITAL REGION/...AS THE
COLD FRONT IS EXPECTED TO BECOME NEARLY STATIONARY TO OUR SOUTH
WITH WEAK WAVES OF LOW PRESSURE MOVING EAST ALONG IT...COULD BRING
A SOAKING RAIN.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...EH
AVIATION...BF
FIRE WEATHER...BGM
HYDROLOGY...BGM
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Jul 1, 2:52 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
352 PM EDT TUE JUL 1 2008
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
352 PM EDT TUE JUL 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS WILL DIMINISH THROUGH THIS EVENING.
INDIVIDUAL THUNDERSTORMS WILL MOVE TO THE EAST AROUND 20 MPH. BRIEF
HEAVY RAINFALL AND SMALL HAIL ARE EXPECTED WITHIN THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE LIKELY THURSDAY AFTERNOON
AND EVENING. THERE IS A SLIGHT RISK THUNDERSTORMS COULD BECOME
SEVERE. THE THUNDERSTORMS WILL RESULT FROM A COLD FRONT PASSING
THROUGH THE REGION.
THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE HOLIDAY WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WWW.WEATHER.GOV/ALBANY
In the hours before
Special weather statement, Jul 1, 1:41 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
241 PM EDT TUE JUL 1 2008
NYZ060-061-011930-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
241 PM EDT TUE JUL 1 2008
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL AND EAST CENTRAL
COLUMBIA COUNTY THROUGH 330 PM EDT...
AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...UP TO HALF INCH DIAMETER
HAIL...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR LIVINGSTON...OR
ABOUT 7 MILES SOUTHEAST OF HUDSON...AND MOVING NORTHEAST AT 23 MPH.
THE THUNDERSTORM WILL BE NEAR...
PHILMONT BY 255 PM EDT...
AUSTERLITZ BY 320 PM EDT.
Special weather statement, Jul 1, 2:24 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
324 PM EDT TUE JUL 1 2008
MAZ025-NYZ061-012015-
EASTERN COLUMBIA NY-SOUTHERN BERKSHIRE MA-
324 PM EDT TUE JUL 1 2008
...A STRONG THUNDERSTORM IN COLUMBIA AND BERKSHIRE COUNTIES...
AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND HEAVY
RAIN. THIS STORM WAS LOCATED NEAR GREAT BARRINGTON...OR ABOUT OVER
GREAT BARRINGTON...AND MOVING EAST AT 23 MPH.
THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTH OF LEE BY 340 PM EDT
OTIS BY 400 PM EDT
6 MILES SOUTH OF BECKET BY 405 PM EDT
IF ON OR NEAR LAKE GARFIELD...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
Special weather statement, Jul 1, 2:38 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
338 PM EDT TUE JUL 1 2008
NYZ064>066-012030-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
338 PM EDT TUE JUL 1 2008
...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEAST ULSTER AND
SOUTHWEST DUTCHESS COUNTIES THROUGH 430 PM EDT...
AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...UP TO ONE HALF INCH DIAMETER
HAIL...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR
POUGHKEEPSIE...AND MOVING NORTHEAST AT 18 MPH.
THE THUNDERSTORM WILL BE NEAR...
POUGHKEEPSIE...RED OAKS MILL AND HIGHLAND BY 345 PM EDT...
FAIRVIEW BY 355 PM EDT...
HYDE PARK BY 400 PM EDT...
PLEASANT VALLEY BY 405 PM EDT...
MILLBROOK BY 425 PM EDT...
STANFORDVILLE BY 430 PM EDT.
Special weather statement, Jul 1, 3:36 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
436 PM EDT TUE JUL 1 2008
CTZ001-013-012115-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
436 PM EDT TUE JUL 1 2008
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN AND EASTERN LITCHFIELD
COUNTY THROUGH 515 PM EDT...
AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND WIND
GUSTS UP TO 40 MPH. THIS STORM WAS LOCATED NEAR WOODBURY
CENTER...OR ABOUT OVER SOUTHBURY...AND MOVING NORTHEAST AT 29 MPH.
THE THUNDERSTORM WILL BE NEAR...
OAKVILLE BY 450 PM EDT...
THOMASTON BY 500 PM EDT...
TERRYVILLE BY 505 PM EDT.
Thunderstorm Wind, Windham
- When
- July 1, 3:38 PM EST
- Where
- Windham County, North Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.780, -72.530
Trees and wires were reported down in Vernon due to strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 1 to 31, 20081 death · 68 injured · 8 events
- Wildfire in California, July 1 to 25, 2008$5.0 million · 1 event
- Hail and Damaging Wind in Minnesota, July 1, 2008$355,000 · 1.25 in hail · 14 events
- Drought in Texas, July 1 to 31, 2008$165,000 · 7 events
- Hail and Damaging Winds in New Hampshire, July 1, 2008$145,000 · 50 kt wind · 4 events
- Flood and Hail in Massachusetts, July 1, 2008$81,000 · 1.75 in hail · 16 events
- Tornado and Hail in Florida, July 1 to 2, 2008$73,000 · EF0 · 8 events
- Flood in Illinois, July 1 to 14, 2008$100,000 · 1 event
- Flood in Missouri, July 1 to 16, 2008$100,000 · 1 event
- Flood in Illinois, July 1 to 10, 2008$50,000 · 1 event
- Drought in North Carolina, July 1 to 31, 200834 events
- Hail and Damaging Winds in Connecticut, July 1, 2008$28,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122699.